American Academy of Nursing

View all recommendations from this society

Released April 23, 2015

Don’t use L-carnitine/acetyl-L-carnitine supplements to prevent or treat symptoms of peripheral neuropathy in patients receiving chemotherapy for treatment of cancer.

Peripheral neuropathy is a chronic side effect of some chemotherapeutic agents. This can be a significant quality of life issue for patients, affecting functional ability and comfort. In the public realm, numerous Internet sites that sell herbal and dietary supplements have specifically recommended L-carnitine/acetyl-L-carnitine for symptoms of peripheral neuropathy. This supplement is available without a physician prescription. Evidence not only has shown use of carnitine supplements to be ineffective, but research also has shown it may make symptoms worse. Current professional guidelines contain a strong recommendation against the use of L-carnitine for prevention of chemotherapy-induced peripheral neuropathy. Nurses need to educate patients not to use this dietary supplement while undergoing chemotherapy for cancer.


These items are provided solely for informational purposes and are not intended as a substitute for consultation with a health professional. Patients with any specific questions about the items on this list or their individual situation should consult their physician or nurse.

How The List Was Created

The American Academy of Nursing has convened a workgroup of member fellows who are leaders of professional nursing organizations representing a broad range of clinical expertise, practice settings and patient populations. The workgroup collaboratively identifies nursing/interdisciplinary interventions commonly used in clinical practice that do not contribute to improved patient outcomes or provide high value. An extensive literature search and review of practice guidelines is conducted for each new proposed recommendation for the list. The supporting evidence is then reviewed by the respective nursing organization(s) with the most relevant expertise to each recommendation. The Academy workgroup fellows narrow the recommendations through consensus, based on established criteria. The final recommendations are presented to the American Academy of Nursing’s Board of Directors for approval to be added to the Choosing Wisely list created by the Academy.

The American Academy of Nursing’s conflict of interests and disclosures policy can be found at www.AANnet.org.

Sources

Albers JW, Chaudhry V, Cavaletti G, Donehower RC. Interventions for preventing neuropathy caused by cisplatin and related compounds. Cochrane Database Syst Rev. 2011 Feb 16;(2):CD005228.

Hershman DL, Lacchetti C, Dworkin RH, Lavoie Smith EM, Bleeker J, Cavaletti G, Chauhan C, Gavin P, Lavino A, Lustberg MB, Paice J, Schneider B, Smith ML, Smith T, Terstriep S, Wagner-Johnston N, Bak K, Loprinzi CL; American Society of Clinical Oncology. Prevention and management of chemotherapy-induced peripheral neuropathy in survivors of adult cancers: American Society of Clinical Oncology clinical practice guideline. J Clin Oncol. 2014 Jun 20;32(18):1941-67.

Hershman DL, Unger JM, Crew KD, Minasian LM, Awad D, Moinpour CM, Hansen L, Lew DL, Greenlee H, Fehrenbacher L, Wade JL 3rd, Wong SF, Hortobagyi GN, Meyskens FL, Albain KS. Randomized double-blind placebo-controlled trial of acetyl-L-carnitine for the prevention of taxane-induced neuropathy in women undergoing adjuvant breast cancer therapy. J Clin Oncol. 2013 Jul 10;31(20):2627-33.

Peripheral Neuropathy [Internet]. Pittsburgh (PA): Oncology Nursing Society; 2015 [cited 2015 Apr 6]. Available from: https://www.ons.org/practice-resources/pep/peripheral-neuropathy.